November  2016, 36(11): 5911-5927. doi: 10.3934/dcds.2016059

Discrete and continuous topological dynamics: Fields of cross sections and expansive flows

1. 

Departamento de Matemática y Estadística del Litoral, Universidad de la República, Gral. Rivera 1350, Salto

Received  February 2015 Revised  May 2016 Published  August 2016

In this article we consider the general problem of translating definitions and results from the category of discrete-time dynamical systems to the category of flows. We consider the dynamics of homeomorphisms and flows on compact metric spaces, in particular Peano continua. As a translating tool, we construct continuous, symmetric and monotonous fields of local cross sections for an arbitrary flow without singular points. Next, we use this structure in the study of expansive flows on Peano continua. We show that expansive flows have not stable points and that every point contains a non-trivial continuum in its stable set. As a corollary we obtain that no Peano continuum with an open set homeomorphic to the plane admits an expansive flow. In particular, compact surfaces do not admit expansive flows without singular points.
Citation: Alfonso Artigue. Discrete and continuous topological dynamics: Fields of cross sections and expansive flows. Discrete and Continuous Dynamical Systems, 2016, 36 (11) : 5911-5927. doi: 10.3934/dcds.2016059
References:
[1]

A. Artigue, Positive expansive flows, Topology Appl., 165 (2014), 121-132. doi: 10.1016/j.topol.2014.01.015.

[2]

R. H. Bing, Partitioning a set, Bull. Amer. Math. Soc., 55 (1949), 1101-1110. doi: 10.1090/S0002-9904-1949-09334-5.

[3]

R. Bowen and P. Walters, Expansive one-parameter flows, J. Differential Equations, 12 (1972), 180-193. doi: 10.1016/0022-0396(72)90013-7.

[4]

L. W. Flinn, Expansive Flows, Phd Thesis, University of Warwick, 1972.

[5]

S. Goodman, Vector fields with transverse foliations, Topology, 24 (1985), 333-340. doi: 10.1016/0040-9383(85)90005-9.

[6]

L. F. He and G. Z. Shan, The nonexistence of expansive flow on a compact 2-manifold, Chin. Ann. Math. Ser. B, 12 (1991), 213-218.

[7]

A. Illanes and S. B. Nadler Jr., Hyperspaces: Fundamentals and Recent Advances, Marcel Dekker, Inc., 1999.

[8]

K. Kawamura, A direct proof that each Peano continuum with a free arc admits no expansive homeomorphism, Tsukuba J. Math., 12 (1988), 521-524.

[9]

H. B. Keynes and M. Sears, Real-expansive flows and topological dimension, Ergodic Theory Dynam. Systems, 1 (1981), 179-195.

[10]

J. Lewowicz, Lyapunov functions and stability of geodesic flows, Lecture Notes in Math., 1007 (1983), Springer, 463-479. doi: 10.1007/BFb0061429.

[11]

J. Milnor, Microbundles Part I, Topology, 3 (1964), 53-80. doi: 10.1016/0040-9383(64)90005-9.

[12]

E. E. Moise, Grille decomposition and convexification theorems for compact metric locally connected continua, Bull. Amer. Math. Soc., 55 (1949), 1111-1121. doi: 10.1090/S0002-9904-1949-09336-9.

[13]

K. Moriyasu, K. Sakai and W. Sun, $C^1$-stably expansive flows, J. Differential Equations, 213 (2005), 352-367. doi: 10.1016/j.jde.2004.08.003.

[14]

M. Oka, Singular foliations on cross-sections of expansive flows on 3-manifolds, Osaka J. Math., 27 (1990), 863-883.

[15]

M. Paternain, Expansive flows and the fundamental group, Bull. Braz. Math. Soc., 24 (1993), 179-199. doi: 10.1007/BF01237676.

[16]

R. F. Thomas, Entropy of expansive flows, Ergodic Theory Dynam. Systems, 7 (1987), 611-625. doi: 10.1017/S0143385700004235.

[17]

H. Whitney, Regular family of curves, Ann. of Math., 34 (1933), 244-270. doi: 10.2307/1968202.

show all references

References:
[1]

A. Artigue, Positive expansive flows, Topology Appl., 165 (2014), 121-132. doi: 10.1016/j.topol.2014.01.015.

[2]

R. H. Bing, Partitioning a set, Bull. Amer. Math. Soc., 55 (1949), 1101-1110. doi: 10.1090/S0002-9904-1949-09334-5.

[3]

R. Bowen and P. Walters, Expansive one-parameter flows, J. Differential Equations, 12 (1972), 180-193. doi: 10.1016/0022-0396(72)90013-7.

[4]

L. W. Flinn, Expansive Flows, Phd Thesis, University of Warwick, 1972.

[5]

S. Goodman, Vector fields with transverse foliations, Topology, 24 (1985), 333-340. doi: 10.1016/0040-9383(85)90005-9.

[6]

L. F. He and G. Z. Shan, The nonexistence of expansive flow on a compact 2-manifold, Chin. Ann. Math. Ser. B, 12 (1991), 213-218.

[7]

A. Illanes and S. B. Nadler Jr., Hyperspaces: Fundamentals and Recent Advances, Marcel Dekker, Inc., 1999.

[8]

K. Kawamura, A direct proof that each Peano continuum with a free arc admits no expansive homeomorphism, Tsukuba J. Math., 12 (1988), 521-524.

[9]

H. B. Keynes and M. Sears, Real-expansive flows and topological dimension, Ergodic Theory Dynam. Systems, 1 (1981), 179-195.

[10]

J. Lewowicz, Lyapunov functions and stability of geodesic flows, Lecture Notes in Math., 1007 (1983), Springer, 463-479. doi: 10.1007/BFb0061429.

[11]

J. Milnor, Microbundles Part I, Topology, 3 (1964), 53-80. doi: 10.1016/0040-9383(64)90005-9.

[12]

E. E. Moise, Grille decomposition and convexification theorems for compact metric locally connected continua, Bull. Amer. Math. Soc., 55 (1949), 1111-1121. doi: 10.1090/S0002-9904-1949-09336-9.

[13]

K. Moriyasu, K. Sakai and W. Sun, $C^1$-stably expansive flows, J. Differential Equations, 213 (2005), 352-367. doi: 10.1016/j.jde.2004.08.003.

[14]

M. Oka, Singular foliations on cross-sections of expansive flows on 3-manifolds, Osaka J. Math., 27 (1990), 863-883.

[15]

M. Paternain, Expansive flows and the fundamental group, Bull. Braz. Math. Soc., 24 (1993), 179-199. doi: 10.1007/BF01237676.

[16]

R. F. Thomas, Entropy of expansive flows, Ergodic Theory Dynam. Systems, 7 (1987), 611-625. doi: 10.1017/S0143385700004235.

[17]

H. Whitney, Regular family of curves, Ann. of Math., 34 (1933), 244-270. doi: 10.2307/1968202.

[1]

César J. Niche. Topological entropy of a magnetic flow and the growth of the number of trajectories. Discrete and Continuous Dynamical Systems, 2004, 11 (2&3) : 577-580. doi: 10.3934/dcds.2004.11.577

[2]

Esther S. Daus, Josipa-Pina Milišić, Nicola Zamponi. Global existence for a two-phase flow model with cross-diffusion. Discrete and Continuous Dynamical Systems - B, 2020, 25 (3) : 957-979. doi: 10.3934/dcdsb.2019198

[3]

Daniel J. Thompson. A criterion for topological entropy to decrease under normalised Ricci flow. Discrete and Continuous Dynamical Systems, 2011, 30 (4) : 1243-1248. doi: 10.3934/dcds.2011.30.1243

[4]

Gang Bao, Jun Lai. Radar cross section reduction of a cavity in the ground plane: TE polarization. Discrete and Continuous Dynamical Systems - S, 2015, 8 (3) : 419-434. doi: 10.3934/dcdss.2015.8.419

[5]

Dieter Mayer, Fredrik Strömberg. Symbolic dynamics for the geodesic flow on Hecke surfaces. Journal of Modern Dynamics, 2008, 2 (4) : 581-627. doi: 10.3934/jmd.2008.2.581

[6]

Ursula Hamenstädt. Dynamics of the Teichmüller flow on compact invariant sets. Journal of Modern Dynamics, 2010, 4 (2) : 393-418. doi: 10.3934/jmd.2010.4.393

[7]

Florent Berthelin, Paola Goatin. Regularity results for the solutions of a non-local model of traffic flow. Discrete and Continuous Dynamical Systems, 2019, 39 (6) : 3197-3213. doi: 10.3934/dcds.2019132

[8]

Felisia Angela Chiarello, Paola Goatin. Non-local multi-class traffic flow models. Networks and Heterogeneous Media, 2019, 14 (2) : 371-387. doi: 10.3934/nhm.2019015

[9]

Nicolas Forcadel, Wilfredo Salazar, Mamdouh Zaydan. Homogenization of second order discrete model with local perturbation and application to traffic flow. Discrete and Continuous Dynamical Systems, 2017, 37 (3) : 1437-1487. doi: 10.3934/dcds.2017060

[10]

Kien Ming Ng, Trung Hieu Tran. A parallel water flow algorithm with local search for solving the quadratic assignment problem. Journal of Industrial and Management Optimization, 2019, 15 (1) : 235-259. doi: 10.3934/jimo.2018041

[11]

Mohamed Benyahia, Massimiliano D. Rosini. A macroscopic traffic model with phase transitions and local point constraints on the flow. Networks and Heterogeneous Media, 2017, 12 (2) : 297-317. doi: 10.3934/nhm.2017013

[12]

Arnab Roy, Takéo Takahashi. Local null controllability of a rigid body moving into a Boussinesq flow. Mathematical Control and Related Fields, 2019, 9 (4) : 793-836. doi: 10.3934/mcrf.2019050

[13]

Zheng Sun, José A. Carrillo, Chi-Wang Shu. An entropy stable high-order discontinuous Galerkin method for cross-diffusion gradient flow systems. Kinetic and Related Models, 2019, 12 (4) : 885-908. doi: 10.3934/krm.2019033

[14]

Fabien Caubet, Carlos Conca, Matías Godoy. On the detection of several obstacles in 2D Stokes flow: Topological sensitivity and combination with shape derivatives. Inverse Problems and Imaging, 2016, 10 (2) : 327-367. doi: 10.3934/ipi.2016003

[15]

Anke D. Pohl. Symbolic dynamics for the geodesic flow on two-dimensional hyperbolic good orbifolds. Discrete and Continuous Dynamical Systems, 2014, 34 (5) : 2173-2241. doi: 10.3934/dcds.2014.34.2173

[16]

Veronika Schleper. A hybrid model for traffic flow and crowd dynamics with random individual properties. Mathematical Biosciences & Engineering, 2015, 12 (2) : 393-413. doi: 10.3934/mbe.2015.12.393

[17]

Jun Li, Qi Wang. Flow driven dynamics of sheared flowing polymer-particulate nanocomposites. Discrete and Continuous Dynamical Systems, 2010, 26 (4) : 1359-1382. doi: 10.3934/dcds.2010.26.1359

[18]

Dong Li, Tong Li. Shock formation in a traffic flow model with Arrhenius look-ahead dynamics. Networks and Heterogeneous Media, 2011, 6 (4) : 681-694. doi: 10.3934/nhm.2011.6.681

[19]

Joan Carles Tatjer, Arturo Vieiro. Dynamics of the QR-flow for upper Hessenberg real matrices. Discrete and Continuous Dynamical Systems - B, 2021, 26 (3) : 1359-1403. doi: 10.3934/dcdsb.2020166

[20]

Mahdi Boukrouche, Grzegorz Łukaszewicz. On global in time dynamics of a planar Bingham flow subject to a subdifferential boundary condition. Discrete and Continuous Dynamical Systems, 2014, 34 (10) : 3969-3983. doi: 10.3934/dcds.2014.34.3969

2020 Impact Factor: 1.392

Metrics

  • PDF downloads (141)
  • HTML views (0)
  • Cited by (0)

Other articles
by authors

[Back to Top]